Multilevel Monte Carlo methods and applications to elliptic PDEs with random coefficients

K A Cliffe, M B Giles, Robert Scheichl, Aretha L Teckentrup

Research output: Contribution to journalArticle

212 Citations (Scopus)

Abstract

We consider the numerical solution of elliptic partial differential equations with random coefficients. Such problems arise, for example, in uncertainty quantification for groundwater flow. We describe a novel variance reduction technique for the standard Monte Carlo method, called the multilevel Monte Carlo method, and demonstrate numerically its superiority. The asymptotic cost of solving the stochastic problem with the multilevel method is always significantly lower than that of the standard method and grows only proportionally to the cost of solving the deterministic problem in certain circumstances. Numerical calculations demonstrating the effectiveness of the method for one- and two-dimensional model problems arising in groundwater flow are presented.
Original languageEnglish
Pages (from-to)3-15
Number of pages13
JournalComputing and Visualization in Science
Volume14
Issue number3
DOIs
Publication statusPublished - 1 Jan 2011

    Fingerprint

Cite this